Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 188, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Aug 26, 2003, 1:19 PM CDT for Lake County, Porter County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2003, 1:19 PM CDT (18:19 UTC)
- Expired
- Aug 26, 2003, 2:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -332 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 12:45 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 26, 12:45 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1245 PM CDT TUE AUG 26 2003 DISCUSSION FOR 18Z TAFS SMALL AREA OF TSRA WILL MOVE ACROSS NE IL WITH POTENTIAL REDEVELOPMENT THROUGH 20Z AND NW INDIANA THROUGH 22Z. MAIN QUESTION IS WHETHER REDEVLOPMENT WILL OCCUR LATER THIS AFTERNOON. BOUNDARY FROM EARLY MORNING CONVECTION IS MAIN FOCUS OF CURRENT TSRA ACTIVITY AND SFC FRONTAL BOUNDARY AT 17Z WAS IN EXTREME NORTHERN IL...AS EVIDENCED WITH SLIGHTLY LOWER DEWPOINTS AND NW WINDS GUSTING OVER 15 KNOTS IN EXTREME SOUTHERN WI. THERE IS A QUESTION AS TO HOW MUCH FUTHER SOUTH BOUNDARY BETWEEN I-88/I-80 WILL MOVE SOUTHWARD WITH APPROACHING SURFACE FRONT. IN COORDINATION WITH CWSU ZAU...EVEN THOUGH BOUNDARY IS EXPECTED TO SHIFT SOUTH OF THE TERMINALS...ATMOSPHERE WILL REMAIN UNSTABLE AND COULD RECOVER FOR ADDITIONAL TSRA. HOWEVER...DUE TO MANY UNCERTANTIES BETWEEN 20-23Z...AND WITH FRONTAL PASSAGE EXPECTED IN NE IL/NW IN BY 23Z...WILL NOT MENTION TSRA IN ANOTHER TEMPO GROUP. FURTHER NORTH IN KRFD...HAVE LEFT A DRY FORECAST FOR ENTIRE CYCLE. STEFKOVICH PUBLIC DISCUSSION WEAK FRONT/OUTFLOW BOUNDARY WAS ACROSS NRN IL/IND EARLY THIS MORNING...THOUGH WAS LIFTING BACK NORTH IN RESPONSE TO SHORT WAVE AND ASSOCIATED CONVECTIVE COMPLEX MOVING FROM IA INTO NRN IL/SRN WI. H85 THETA-E ADVECTION ON NOSE OF 30 KT LLJ AND DIVERGENCE IN RIGHT ENTRANCE REGION TO 110 KT UPPER JET OVER NORTHERN GRT LKS SHOULD ASSIST SHORT WAVE IN CONTINUING EASTWARD DEVELOPMENT/PROPAGATION OF ELEVATED THUNDERSTORMS THIS MORNING ESPECIALLY ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. SEVERE THREAT HAS DECREASED WITH LOSS OF BOUNDARY LAYER CONNECTION FROM LAST EVENING IN IOWA...THOUGH SOME GUSTY WINDS/SMALL HAIL AND LOCALLY HEAVY RAINFALL TO ACCOMPANY THESE CELLS. INITIAL WAVE/MCS SHOULD MOVE OFF TO THE EAST AND WEAKEN BY MID MORNING...BEFORE ATTENTION THEN TURNS TO COLD FRONT APPROACHING FROM THE NORTHWEST THIS AFTERNOON. STRONG SHORT WAVE TROUGH DIGS ACROSS ONTARIO AND UPPER MIDWEST...WITH VERY WARM MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS FORECAST AREA. ETA BUFKIT SOUNDINGS SUGGEST CAPES IN 2500-3000 J/KG RANGE WITH DRY LAYER JUST ABOVE SURFACE INDICATING POTENTIAL FOR DAMAGING WIND THREAT WITH STRONGER STORMS. COOLING ALOFT WITH THIS FEATURE SHOULD HELP ERODE CAP DURING THE AFTERNOON...WITH FORCING SUPPLIED BY LLVL CONVERGENCE AHEAD OF FRONT. SOME DIFFERENCES IN GFS/ETA FRONTAL TIMING AND ORIENTATION...BUT BLEND OF SOLUTIONS SUGGEST FRONT MOVING INTO FORECAST AREA THIS AFTERNOON...AND SINKING SOUTH OF THE FA LATE TONIGHT. WILL CARRY TSTM CHC INTO EVENING NORTH AND OVERNIGHT SOUTH. SURFACE HIGH THEN BUILDS OVER THE REGION WED WITH COOLER AND DRIER NORTHEAST FLOW. SUBSIDENCE IN WAKE OF MORNING SHORT WAVE SHOULD ALLOW SOME CLEARING TO OCCUR LATER TODAY...AND WITH H85 +24 THERMAL RIDGE STILL IN PLACE ACROSS IL/IND EXPECT TEMPS TO CLIMB WELL INTO THE MID 90S AGAIN THIS AFTN. RECORDS AT BOTH CHI AND RFD 97 TODAY...AND COULD COME CLOSE. HEAT INDEX EXPECTED TO PEAK AROUND 105 THIS AFTERNOON. UNLIKELY TO MEET 3 HOUR MINIMUM FOR HEAT ADVISORY OUTSIDE CHI METRO...AND BELOW ONE DAY CRITERIA FOR CHI HEAT WARNING SO NO HEAT HEADLINES. .CHI...NONE RATZER
Hazardous weather outlook, Aug 26, 10:15 AM CDT, 3 hours 4 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-271100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1015 AM CDT TUE AUG 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON THROUGH 10 PM. THE MAIN THREATS APPEAR TO BE
LARGE HAIL... DAMAGING STRAIGHT LINE WINDS...AND LOCALIZED HEAVY
RAINFALL.
A VERY WARM...MOIST AND POTENTIALLY UNSTABLE AIRMASS WILL REMAIN
ACROSS THE OUTLOOK AREA TODAY. A COLD FRONT WILL APPROACH FROM THE
PLAINS LATE THIS AFTERNOON AND THIS EVENING...WHICH WILL HELP
INITIATE THE DEVELOPMENT OF SCATTERED THUNDERSTORMS IN THE OUTLOOK
AREA BY LATE AFTERNOON.
IN ADDITION TO THE THUNDERSTORM THREAT...HOT AND HUMID WEATHER WILL
AFFECT THE OUTLOOK AREA...ESPECIALLY EAST OF INTERSTATE 39...FOR A
SECOND STRAIGHT DAY. AFTERNOON TEMPERATURES ARE FORECAST TO RISE
INTO THE MID 90S OVER MUCH OF NORTHERN ILLINOIS AND NORTHERN
INDIANA...WITH HEAT INDEX VALUES APPROACHING 100 TO 105 DEGREES
BETWEEN 2 PM AND 6 PM. WHILE THIS WILL NOT QUITE MEET CRITERIA FOR A
HEAT WARNING OR ADVISORY...PERSONS WHO ARE SUSCEPTIBLE TO THE
EFFECTS OF HEAT AND HUMIDITY SHOULD BE PREPARED TO SEEK AIR
CONDITIONED SHELTER OR GET MEDICAL ASSISTANCE IF IT BECOMES
NECESSARY THIS AFTERNOON. COOLER WEATHER WILL MOVE IN BEHIND THE
FRONT FOR WEDNESDAY.
DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT CHANCE OF THUNDERSTORMS WILL BE LATE THURSDAY INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
STEFKOVICHThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:37 AM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kankakee, Will | 38 min |
| Aug 26, 1:17 PM CDT | Special Marine Warning | LOT | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.